Alert archive / Virginia / Tornado Warnings in 2024
Tornado Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Sep 29, 2024, 3:14 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2024, 3:14 PM EDT (19:14 UTC)
- Expired
- Sep 29, 2024, 3:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 3:30 PM EDT | FUNNEL CLOUD | 1 Sw Martinsville City, VA | Photo of funnel cloud in Martinsville via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WFUS51 KRNK 291914
TORRNK
VAC089-690-291945-
/O.NEW.KRNK.TO.W.0059.240929T1914Z-240929T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
314 PM EDT Sun Sep 29 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
The City of Martinsville in south central Virginia...
Central Henry County in south central Virginia...
* Until 345 PM EDT.
* At 314 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Horse Pasture, or near Spencer, moving northeast
at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Martinsville...
Spencer...
Stanleytown...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3661 8003 3681 7993 3680 7984 3679 7982
3680 7978 3670 7970 3656 7994
TIME...MOT...LOC 1914Z 213DEG 17KT 3662 7993
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
AS1 follow-up statement
112
WWUS51 KRNK 291924
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
324 PM EDT Sun Sep 29 2024
VAC089-690-291945-
/O.CON.KRNK.TO.W.0059.000000T0000Z-240929T1945Z/
City of Martinsville VA-Henry VA-
324 PM EDT Sun Sep 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE...
At 324 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Horse Pasture, or near Martinsville, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Martinsville...
Stanleytown...
Leatherwood...
Villa Heights...
Chatmoss...
Collinsville...
and Fieldale.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3660 7988 3664 8000 3672 7997 3681 7993
3680 7984 3679 7982 3680 7978 3670 7970
TIME...MOT...LOC 1924Z 211DEG 14KT 3664 7992
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
ASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:02 PM EDT, 12 minutes earlier.
Area forecast discussion, Sep 29, 3:02 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Sun Sep 29 2024
.SYNOPSIS...
Upper and surface low will drift east into the central
Appalachians by early Monday, then across the Mid Atlantic
region Tuesday, extending the probability of rain in the
region. On Wednesday a cold front crosses the area, with dry
high pressure for the end of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1115 AM EDT Sunday...
Key Messages:
- Flood Watch issued north of Route 460 in the Virginia
foothills and piedmont
Scattered to numerous showers and isolated thunderstorms will
continue to develop across West Virginia and Virginia this
afternoon and evening. Instability was still low and it will
take a couple more hours to become unstable enough to support
thunderstorms.
Total rainfall amounts by Monday morning will be close to an
inch and rainfall rates in the thunderstorms and stronger
showers could reach one inch per hour. The Flash Flood guidance
for this area is low so a Flood Watch has been issued.
No other changes have been made to the forecast at this time.
Previous Discussion as of 253 AM EDT Sunday...
The low that was Helene is situated across western KY this morning
stacked underneath the 5h low. The pattern suggests little movement
with blocking scenario, so not expecting too much of an eastward
movement until Monday. Effects of upper vorticity and upper
divergence will help set the stage for showers to develop later this
morning and moreso during the afternoon. Some sunshine will help
with some destablization but overall thinking the models are
clearing things moreso based on current satellite trends versus
model sky cover depiction.
Any storms that form today would bring a one-half to 2 inch rate,
and given wet grounds, will not take much to cause flooding.
However, given scattered nature to this, not enough confidence in
pushing a flood watch out at this time, but something to monitor.
Higher confidence for better coverage will be across WV into
the Roanoke Valleys and points north through tonight based on
axis of better lift aloft.
Temperatures will be close to normal today with highs in the 70s.
Lows still running around 10-15 degrees above normal in this moist
airmass with upper 50s to lower 60s in the mountains to mid 60s east.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 245 PM EDT Sunday...
Key Messages:
1). Upper Low and Remnants of Helene Slowly Drift East Through
the Region.
2). Rain continues Tuesday, but drier conditions slowly return
for Wednesday and Thursday.
A vertically stacked upper low and surface low, remnants of
former Hurricane Helene, will slowly drift from the TN Valley
toward the Mid-Atlantic region, all the while weakening and
filling. Gradually, a subtropical ridge will build into the
region both from the east and west and will be in place by
Thursday with 588dm heights poking northward into the Mid-
Atlantic region.
After a rainy Monday night and at least part of Tuesday, the
rain will diminish and eventually move out of the area from
south to north. Rain will be confined mainly to areas north of
I-64 by Tuesday afternoon and end across most if not all of the
forecast area by Wednesday morning. Then, the remainder of the
period should be dry throughout the CWA with decreased cloud
cover and increased sunshine as well. Any rain during this time
frame should be light enough that it will not exacerbate the
ongoing flooding or recovery efforts but be more of a nuisance
than anything else.
Little change in temperature is expected through the period. In
fact, look for a slight increase in temperature through the
period, especially daytime, with greater insolation by Thursday
and heights/temperatures aloft increasing to well above normal
levels for the first of October. High temperatures will range
from the 70s west to the lower 80s east with low temperatures
only in the upper 50s to mid 60s for the most part, averaging a
good 10-15 degrees above normal through the period. Dewpoints in
the 60s, at least through the first half of the week, are also
abnormally high for the first of October.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 250 PM EDT Sunday...
Key Messages:
1). Mainly dry weather conditions expected through this period.
2). Cooler nights, but continued mild to warm afternoons.
3). Continuing to watch the Gulf of Mexico closely by the
weekend into early next week for possible tropical development.
The extended period becomes more problematic as an area of
disturbed weather once again developing across the central Gulf
of Mexico. This will become more of a concern late in the
weekend into early next week.
Friday looks dry with a broad subtropical ridge dominating the
mid-latitudes of the U.S. from west to east across much of the
U.S. Stronger westerlies are evident to the north along the
Canadian border with the aforementioned disturbance noted in the
Gulf. By Saturday, for now at least, it appears the westerlies
will dig far enough south to push a weak frontal boundary
through the Mid-Atlantic region on Saturday. Limited moisture
and dynamics appear available, but scattered showers may
accompany the front, especially along/north of I-64.
Beyond Saturday, many questions remain and will be largely
dependent on tropical developments. For now, am only indicating
a slight chance of showers. Confidence in the forecast beyond
Friday is quite low.
Little change expected in temperatures through the period.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low Confidence in Precipitation Probabilities,
- Low Confidence in Wind Direction and Speed.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 640 AM EDT Sunday...
Terminals will vary between MVFR/IFR to VFR today. As upper low
and what remains of Helene track east today will see scattered
to numerous showers, perhaps a thunderstorm reach the mountains
by midday, then head to the northeast through the afternoon.
Confidence higher that all but DAN will see some showers with
restrictions to vsby at times. These showers will lift to the
north this evening but expect a few showers around at least
along/north of a LWB-LYH line through 06z. Cigs and some vsbys
will drop back to MVFR to IFR this evening with sub 1kft cigs in
the mountains and vsbys 3sm or lower overnight in the mountains.
Winds through the period will be light and mainly out of the
east to southeast.
Confidence high on sub-VFR cigs through most of the period but
lower on timing of when this occurs during the daytime hours.
Below average confidence for vsby and average on showers.
Due to a power outage, no data is coming from the BLF ASOS.
AMD NOT SKED has been added to that TAF.
EXTENDED AVIATION OUTLOOK...
Scattered showers remain in the forecast through Tuesday which
may result in MVFR ceilings and visibilities.
Flight conditions should improve Wednesday and Thursday as a
cold front crosses the area.
&&
.EQUIPMENT...
As of 1120 AM EDT Sunday...
A power outage has resulted in missing data from the Bluefield
ASOS (KBLF).
The NOAA All-Hazards radio at Richlands is off the air due to
a power outage.
The Hillsville VA (HLX) AWOS is currently out of service with no
estimated time to restored service.
The river gauge on the Watauga River at Sugar Grove will remain
out of service until further notice.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ018>020-022>024-034-
035.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...SH/WP
EQUIPMENT...AMS/WPHazardous weather outlook, Sep 29, 11:55 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1155 AM EDT Sun Sep 29 2024 VAZ018>020-022>024-034-035-301600- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- 1155 AM EDT Sun Sep 29 2024 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-015-044-058-059-301600- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Grayson-Pittsylvania-Halifax-Charlotte- 1155 AM EDT Sun Sep 29 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered showers are expected today into tonight. Although rainfall amounts are expected to remain light, isolated excessive runoff is possible for areas that received heavy rainfall and flooding from Helene. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ010>014-016-017-032-033-043-045>047-WVZ042>044-507-508-301600- Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Patrick-Franklin- Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1155 AM EDT Sun Sep 29 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and isolated thunderstorms may result in areas of locally heavy rainfall this afternoon and tonight. Localized flash flooding concerns are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and isolated thunderstorms may result in areas of locally heavy rainfall this afternoon and tonight. Localized flash flooding concerns are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 29, 10:11 AM EDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1011 AM EDT Sun Sep 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg Troutville 37.41N 79.88W
09/27/2024 Botetourt VA Public
Twenty-one acres of sunflowers at the Beaver
Dam Farm in Troutville were flattened by
strong winds.
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:58 AM EDT | Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 7 more | 17 hr |
| Sep 29, 3:16 PM EDT | Tornado Warning | RNK | Franklin, Henry | 29 min |
| Sep 29, 3:22 PM EDT | Tornado Warning | RNK | Henry, Pittsylvania | 23 min |
| Sep 29, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Sep 29, 3:37 PM EDT | Tornado Warning | RNK | Henry | 23 min |
| Sep 29, 3:42 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 33 min |
| Sep 29, 3:46 PM EDT | Tornado Warning | RNK | Henry, Pittsylvania | 29 min |
| Sep 29, 3:46 PM EDT | Tornado Warning | RNK | Franklin | 29 min |
| Sep 29, 3:58 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 32 min |
| Sep 29, 4:04 PM EDT | Tornado Warning | RNK | Pittsylvania | 26 min |
| Sep 29, 4:10 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Sep 29, 4:15 PM EDT | Tornado Warning | RNK | Franklin | 30 min |
| Sep 29, 4:25 PM EDT | Tornado Warning | RNK | Pittsylvania | 35 min |
| Sep 29, 4:27 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 33 min |
| Sep 29, 4:40 PM EDT | Tornado Warning | RNK | Franklin | 35 min |
| Sep 29, 4:53 PM EDT | Tornado Warning | RNK | Henry | 37 min |
| Sep 29, 5:01 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Sep 29, 5:12 PM EDT | Tornado Warning | RNK | Franklin | 33 min |
| Sep 29, 5:36 PM EDT | Flash Flood Warning | RNK | Floyd, Patrick | 3 hr |
| Sep 29, 6:47 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 28 min |
| Sep 29, 7:20 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
| Sep 29, 7:49 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
Nearby
Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.